Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 2:47 PM EDT for Patrick County, Virginia; Stokes County, Surry County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 2:47 PM EDT (18:47 UTC)
- Expired
- Mar 18, 2021, 3:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
Counties Stokes County, NC, Surry County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WWUS81 KRNK 181847
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Thu Mar 18 2021
NCZ003-004-019-020-VAZ016-017-032-181930-
Stokes-Yadkin-Surry-Wilkes-Patrick-Floyd-Carroll-
247 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN SURRY...WESTERN STOKES...EAST CENTRAL WILKES...NORTHERN
YADKIN...SOUTHWESTERN FLOYD...SOUTHEASTERN CARROLL AND PATRICK
COUNTIES...
At 247 PM EDT, radar indicated showers were located along a line
extending from near Gladesboro to Mount Airy to Swancreek. Movement
was northeast at 40 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3610 8100 3647 8067 3677 8064 3687 8023
3684 8007 3683 8008 3679 8004 3679 8007
3678 8010 3672 8009 3666 8006 3663 8006
3629 8036
TIME...MOT...LOC 1847Z 246DEG 33KT 3673 8059 3650 8061 3619 8089
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:47 PM EDT, 0 minutes earlier.
Area forecast discussion, Mar 18, 2:47 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 247 PM EDT Thu Mar 18 2021 .SYNOPSIS... Showers and embedded thunderstorms will continue through the evening hours. A cold front crosses the area tonight and will bring an end to any stronger storms. Low pressure moves through overnight accompanied by scattered showers through Friday morning. Skies begin to clear Friday afternoon through the weekend with high pressure returning to the region. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... An area of stratiform rain with some convective elements were moving southwest to northeast across WV and portions of VA and NC. A triple point was moving in from the west and was partly responsible for the area of stratiform rain as well as the convective segments moving out of WV. Several other boundaries were in the area. There were a few lightning strikes over WV. Chances for surface-based thunderstorms are still possible across southern VA, Southside VA, and northern NC where some clouds were clearing. This may be enough with the approaching front and associated lift to support a few thunderstorms...a couple which could be strong...this afternoon and early evening. Otherwise nimbostratus and fog was holding fast in a wedge set-up across much of the central and eastern region, and should prevent any severe weather /or thunder/ from occurring. Primary threats will be damaging winds with a strong LLJ nearby as well as hail. The H5 low passes by to our south overnight. We will have some marginal elevated instability which may produce a few claps of thunder, mainly across northern NC. Otherwise, periods of widespread showers will continue in cyclonic flow aloft. Expecting a break in most of the precipitation tonight into the wee morning hours Friday, which should fill in after 2 AM or so with additional light to moderate rainfall as the trough axis passes overhead. QPF amounts will be around three-quarters of an inch to an inch for most areas, with southern WV seeing between an inch and an inch and a quarter. Temperatures tonight will drop into the upper 30s to mid 40s. Clouds will hang around tomorrow with some lingering showers, mainly across northern NC and east central VA. We may see enough cooling behind the frontal passage Friday morning for some light snow over the highest elevations in southeastern WV as well as central VA before all precip shuts off. Temperatures Friday will range from the lower 40s to lower 50s, with clouds clearing late in the day. Winds in the northern piedmont of VA will be gusty Friday in NE flow as the surface low continues through the Carolinas. Could see gusts to 25 mph. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Quiet with temperatures generally near seasonal normals through the weekend. A large ridge of high pressure will become established over the eastern US while high pressure wedges down east of the mountains at the surface. Since the wedge is rather dry expect the result will be dry weather with a good amount of sun. Temperatures look to be at or just slightly below normal for the middle of March through Sunday, though a breeze may make it feel a bit chilly. There is some weakness noted in the upper ridge and that will allow for a development of a coastal low along the lingering frontal boundary to our south, but indications are that this system will remain far enough to our southeast to keep rain chances out of the forecast. Expect highs will generally be in the 50s, with lows rising from the 20s on Friday night to the 30s by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Dry with a warming trend into the first part of next week, followed by a chance for showers. Ensemble guidance in good agreement with keeping high pressure wedged over the region at the surface as digs in over the western US but is reluctant to make eastward progress before it starts to deamplify. the result will be dry weather as we go through the first part of next week, with a chance of showers slowly starting to creep in from the west by Wednesday. Temperatures will trend to above normal next week as highs reach the mid/upper 60s west, around 70 east by Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... Surface observations indicate that IFR conditions persist, with widespread stratus below 1kft, as well as areas of fog limiting visibilities to the 1SM to 4SM range in some areas. Periods of showers will continue through the period, with some chance for TSRA at KDAN. Low ceilings have broken up across parts of northern North Carolina/extreme southern Virginia, and this is where any thunderstorms would develop and shift east. By 23Z, expect the main line of showers and any embedded thunder to exit to the east of the area, with a westerly wind shift that will allow for decreased rainfall...though showers will linger into late this evening. Tonight, MVFR/IFR ceilings and low visibilities in rain will return as low pressure passes overhead. Winds will gradually shift from northwesterly to northeasterly by sunrise Friday. Forecast Confidence: Precip Arrival - moderate Visibilities - low to moderate Ceilings- moderate Extended Aviation Discussion... Sub VFR conditions are expected to persist at least into the early afternoon Friday as a low pressure system traverses across the mid-Atlantic. Conditions will then improve through the evening as low pressure moves away, with VFR categories then expected to last through at least the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...MBS LONG TERM...MBS AVIATION...NF/SH
Hazardous weather outlook, Mar 18, 2:25 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 225 PM EDT Thu Mar 18 2021 NCZ001>006-018>020-VAZ009-015-016-032-043>047-058-059-191830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson-Carroll-Patrick-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 225 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will continue through tonight. A couple storms may become strong to severe with damaging winds and hail. This would be most likely before 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010>014-017>020-022>024-033>035-WVZ042>044-507-508-191830- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 225 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 18, 2:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Thu Mar 18 2021
NCZ003-004-019-020-VAZ016-017-032-181930-
Stokes-Yadkin-Surry-Wilkes-Patrick-Floyd-Carroll-
247 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN SURRY...WESTERN STOKES...EAST CENTRAL WILKES...NORTHERN
YADKIN...SOUTHWESTERN FLOYD...SOUTHEASTERN CARROLL AND PATRICK
COUNTIES...
At 247 PM EDT, radar indicated showers were located along a line
extending from near Gladesboro to Mount Airy to Swancreek. Movement
was northeast at 40 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3610 8100 3647 8067 3677 8064 3687 8023
3684 8007 3683 8008 3679 8004 3679 8007
3678 8010 3672 8009 3666 8006 3663 8006
3629 8036
TIME...MOT...LOC 1847Z 246DEG 33KT 3673 8059 3650 8061 3619 8089
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:16 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 29 min |
| Mar 18, 3:34 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 41 min |
| Mar 18, 4:10 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Buena Vista, City of Lynchburg | 50 min |
| Mar 18, 4:15 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 30 min |
| Mar 18, 4:44 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 31 min |
| Mar 18, 5:15 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 27 min |
| Mar 18, 6:05 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Mar 18, 6:31 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| Mar 18, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 40 min |
| Mar 18, 6:52 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| Mar 18, 7:14 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| Mar 18, 7:41 PM EDT | Special Weather Statement | RNK | Carroll | 49 min |
| Mar 18, 2:46 AM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Mar 18, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 26 min |
| Mar 18, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Mar 18, 5:37 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 23 min |
| Mar 18, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 33 min |
| Mar 18, 6:00 PM EDT | Tornado Warning | RNK | Caswell | 22 min |
| Mar 18, 6:14 PM EDT | Special Weather Statement | RNK | Ashe | 31 min |
| Mar 18, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 65 min |
Nearby
Special Weather Statements in North Carolina, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.